Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 91, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 2, 2023, 3:08 PM CDT for Dallas County, Polk County, Iowa. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2023, 3:08 PM CDT (20:08 UTC)
- Expired
- Jun 2, 2023, 3:30 PM CDT
- In force
- 22 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 15 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 3:20 PM CDT | TSTM WND DMG | 1 E Windsor Heights, IA | 6 inch diameter tree limb down. Image submitted via social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
063
WUUS53 KDMX 022008
SVRDMX
IAC049-153-022030-
/O.NEW.KDMX.SV.W.0091.230602T2008Z-230602T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
308 PM CDT Fri Jun 2 2023
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Polk County in central Iowa...
East central Dallas County in central Iowa...
* Until 330 PM CDT.
* At 308 PM CDT, a severe thunderstorm was located over Des Moines
Int'l Airport, or near Des Moines, moving northwest at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Walnut Woods State Park around 315 PM CDT.
Drake Stadium And Knapp Center around 320 PM CDT.
West Des Moines, Clive, Windsor Heights and Valley West Mall
around 325 PM CDT.
Other locations in the path of this severe thunderstorm include
Urbandale, Johnston, Waukee, Grimes, Saylorville, Merle Hay Mall and
Jordan Creek Town Center.
This includes the following highways...
Interstate 35 between mile markers 69 and 72.
Interstate 80 between mile markers 121 and 135.
Interstate 235 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4164 9389 4173 9365 4153 9358 4151 9363
4151 9375
TIME...MOT...LOC 2008Z 142DEG 16KT 4154 9367
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Martin2 follow-up statements
980
WWUS53 KDMX 022020
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
320 PM CDT Fri Jun 2 2023
IAC049-153-022030-
/O.CON.KDMX.SV.W.0091.000000T0000Z-230602T2030Z/
Polk IA-Dallas IA-
320 PM CDT Fri Jun 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN POLK AND EAST CENTRAL DALLAS COUNTIES...
At 320 PM CDT, a severe thunderstorm was located over Windsor
Heights, or near Des Moines, moving northwest at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Ankeny, Clive, Valley West Mall and Jordan Creek Town Center
around 325 PM CDT.
Other locations in the path of this severe thunderstorm include
Johnston, Merle Hay Mall, Saylorville, Urbandale, Waukee, Grimes and
Saylorville Lake.
This includes the following highways...
Interstate 35 between mile markers 69 and 72.
Interstate 80 between mile markers 121 and 135.
Interstate 235 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4164 9389 4173 9365 4153 9358 4151 9363
4151 9375
TIME...MOT...LOC 2020Z 148DEG 16KT 4160 9369
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Cogil265
WWUS53 KDMX 022030
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
330 PM CDT Fri Jun 2 2023
IAC049-153-022038-
/O.EXP.KDMX.SV.W.0091.000000T0000Z-230602T2030Z/
Polk IA-Dallas IA-
330 PM CDT Fri Jun 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POLK AND EAST
CENTRAL DALLAS COUNTIES WILL EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail to penny size and gusty winds to 40 mph are still possible with
this thunderstorm.
LAT...LON 4164 9389 4173 9365 4153 9358 4151 9363
4151 9375
TIME...MOT...LOC 2028Z 142DEG 16KT 4162 9372
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:07 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 2, 2:07 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 207 PM CDT Fri Jun 2 2023 .DISCUSSION.../Tonight through Friday/ Issued at 207 PM CDT Fri Jun 2 2023 Key Messages: - Scattered storms this afternoon and evening with a low severe weather and locally heavy rain threat, similar to the past couple of days. - Lingering POPs at times this weekend, but with lower coverage, then another round of showers and isolated storms around Monday night or Tuesday. - Dry and much more comfortable from late Tuesday through Thursday. A large 500 mb high pressure area remains entrenched over the Great Lakes and Upper Midwest, with the associated light east to southeast surface flow promoting warm and humid conditions. Scattered thunderstorms continue to develop mainly around diurnal heating maximum, as depicted in current radar imagery with a marked increase in echoes over the last hour or so, similar to what has occurred the past couple of days. Once again ambient shear is effectively non-existent, large-scale forcing nebulous at best, and mid-level lapse rates poor, combining to promote a very low severe weather risk. Efficient rainfall rates and relatively slow storm motions support a continued, limited threat of heavy rainfall, with any impacts likely confined to low-probability scenarios such as a heavy core tracking slowly over an urban area. In other words, this is as close to proverbial garden variety thunderstorms as we can get in June. A deep 500 mb trough currently extending down the Atlantic Canadian coastline will strengthen and dig further south tonight, eventually closing off as a low over upper New England by late Saturday. This will cause the aforementioned Great Lakes high to retrograde westward a bit, pushing somewhat drier air from the center of the high more into our area and concurrently pushing most of the showers and storms associated with higher dewpoints/instability west of our area this weekend. While POPs will remain in the forecast at times, again mainly around afternoon/evening each day, coverage should be lower and it will be somewhat more comfortable as dewpoints fall from current levels in the mid to upper 60s more into the upper 50s for the weekend. Early next week, around Monday-Tuesday, another strong 500 mb trough will dig down over eastern Canada and interact with the preceding New England low, resulting in a large gyre that will park and expand over the northeastern U.S. for most of the week. This will place Iowa beneath more organized northerly steering flow, especially from around Tuesday through Thursday, promoting dry and slightly cooler weather. As the pattern transitions into this flow it will push a strong backdoor front from the upper Great Lakes down across Wisconsin and through Iowa around Monday night or Tuesday. The passage of this front will likely be accompanied by some showers and a few thunderstorms, but has slowed down considerably with newer model runs this morning, and have slowed down progression of POPs accordingly. There is some support for a renewed threat of locally heavy rainfall during this time and WPC is advertising a marginal risk of excessive rainfall, but any impacts are once again expected to be isolated. The passage of the front will also usher in a few days of glorious weather with Tuesday- Thursday daily highs generally in the upper 70s to lower 80s, and daytime dewpoints falling into the 40s and perhaps even upper 30s by Wednesday and Thursday. Eventually the party will come to an end as the New England gyre finally begins to ease eastward toward the end of next week, but how a new pattern evolves after that is still uncertain at this range. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1222 PM CDT Fri Jun 2 2023 VFR conditions will prevail through the TAF period. Isolated to scattered thunderstorms are forecast at times, especially between about 20Z and 03Z this afternoon/evening, however probability and expected duration of any impacts at a given terminal are too low/uncertain to advertise. Did put in a targeted VCTS group at FOD where odds of impact are slightly however, however, at all terminals amendments are a possibility later today as radar and short-term observational trends dictate. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, Jun 2, 2:30 PM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 230 PM CDT Fri Jun 2 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-031930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 230 PM CDT Fri Jun 2 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Widely scattered showers and thunderstorms are expected to continue this afternoon into the evening. Locally heavy rain will be possible, which may lead to ponding of water in low lying and poor drainage or urban areas. Otherwise, the threat of severe weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for isolated to scattered storms continue through Tuesday. Severe weather is unlikely, but slow moving storms may produce locally heavy rain and result in localized ponding, especially in urban areas. Otherwise expect lightning and gusty winds at times with any storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but rainfall reports are always appreciated.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:32 PM CDT | Special Weather Statement | DMX | Polk | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.